Colorado, 2017

Hail in Colorado, September 17, 2017

September 17, 2017 · NWS PUB · 1 event in 1 county or zone

A severe storm produced hail up to ping pong ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A severe storm produced hail up to ping pong ball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Sep 17, 2:18 PM MST, 33 minutes earlier.

Area forecast discussion, Sep 17, 2:18 PM MST, 33 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
318 PM MDT Sun Sep 17 2017

.SHORT TERM...(This evening through Monday)
Issued at 318 PM MDT Sun Sep 17 2017

Will keep discussion brief due to ongoing active meteorological
conditions with near-short range meteorological issues continuing to
be temperatures, pops and thunderstorm intensity potential.

CWFA currently experiencing areas of showers and thunderstorms, with
some stronger storms over southern sections in combination with
afternoon temperatures running below mid-September climatological
averages.

Latest PV analysis, real-time data, computer simulations and
forecast model soundings indicate that relatively active
meteorological conditions will continue into this evening(with some
stronger to possibly marginally severe storms possible over
primarily southern and southeastern sections of the forecast
district as evidenced by Severe Thunderstorm Watch #486 which is in
effect until 10 PM MDT).  In addition, minimum temperatures tonight
are projected to run near to slightly above mid-September seasonal
averages.

For Monday, expect generally tranquil, dry and warmer conditions
over the forecast district as dry zonal to southwesterly upper flow
develops over the forecast district, which will allow maximum
temperatures to climb above seasonal averages by Monday afternoon.

.LONG TERM...(Monday night through Sunday)
Issued at 318 PM MDT Sun Sep 17 2017

Monday night-Tuesday...Westerly flow increases across the region
Monday night and Tuesday, as another embedded wave translates across
the Northern Rockies. Increasing westerly flow will lead to a breezy
to windy conditions across the higher terrain, with the downslope
flow developing lee troughing across the I-25 corridor, leading to
breezy conditions developing overnight along and west of I-25. Lee
trough kicks out across the eastern plains through the day Tuesday,
with breezy south to southwest winds of 15 to 30 mph expected across
the lower elevations Tuesday afternoon. This, along with dry and
above seasonal temperatures in the 80s to lower 90s, will lead to
elevated fire danger on Tuesday, and depending on fuel status, may
need fire weather highlights for portions of the area.

Tuesday night-Thursday...Westerly flow aloft moderates through
Wednesday with southwest flow aloft expected to slowly increase once
again on Thursday, ahead of a deep upper trough digging into the
Great Basin. Passing Northern Rockies system sends a dry cold front
across the eastern Plains Tuesday night, with slightly cooler
temperatures expected on Wedensday. Dry weather and warming
temperatures expected on Thursday, with high back to above seasonal
levels.

Friday-Sunday...A cooler and more unsettled weather pattern takes
shape across the area, with longer range models continuing to differ
on timing and strength of the upper trough/low digging into the
Great Basin on Friday, and its ejection across the Rockies
through the weekend. Although this remains well into the future,
the pattern supports the potential for severe weather across the
eastern Plains early in the period, along with the potential for
higher elevation snowfall and cooler temperatures area wide later
in weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 318 PM MDT Sun Sep 17 2017

From this afternoon into this evening the KCOS, KPUB and KALS taf
sites have the potential of experiencing showers or thunderstorms
with meteorological conditions then expected to improve after
midnight with VFR conditions becoming prominent on Monday.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...77
LONG TERM...MW
AVIATION...77
Hazardous weather outlook, Sep 17, 10:13 AM MST, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1113 AM MDT Sun Sep 17 2017

COZ058>089-093>099-181715-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1113 AM MDT Sun Sep 17 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected over the mountains and high
valley locations this afternoon and evening, with isolated to
scattered thunderstorms over the southeast plains into the late
night hours. There will be the possibility of severe storms, mainly
over southern Pueblo, southern Otero, Huerfano and Las Animas
counties. These areas could see hail an inch in diameter or larger,
and wind gusts around 60 mph.  However, an isolated brief tornado
cannot be ruled out. All storms will have the threat of lightning
and gusty outflow winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

On Tuesday and Thursday, fire danger will be elevated over much of
the area as gusty winds and low humidities combine to produce near
critical fire weather conditions.

Friday and Saturday, an early fall storm system will move into the
region from the Pacific Northwest.  This system could bring strong
thunderstorms to the plains on Friday and some snow to the mountains
by Saturday. Additionally, temperatures could drop to near freezing
in the mountains Saturday night.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening, especially over southern
Pueblo, southern Otero, Huerfano and Las Animas counties.

In the hours before

Special weather statement, Sep 17, 12:30 PM MST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Pueblo CO
130 PM MDT SUN SEP 17 2017

COZ074-087-088-172000-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
130 PM MDT SUN SEP 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUERFANO AND WEST
CENTRAL LAS ANIMAS COUNTIES UNTIL 200 PM MDT...

At 130 PM MDT, Doppler radar was tracking a strong thunderstorm near
Gulnare, or 21 miles northwest of Trinidad, moving northeast at 35
mph.

Dime size hail, wind gusts up to 50 mph brief heavy rain will be
possible with this storm.

Locations impacted include...
Walsenburg, Aguilar and Gulnare.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3726 10480 3732 10493 3767 10475 3754 10446
TIME...MOT...LOC 1930Z 211DEG 40KT 3737 10479

mw
Special weather statement, Sep 17, 12:35 PM MST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Pueblo CO
135 PM MDT SUN SEP 17 2017

COZ074-088-172100-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
135 PM MDT SUN SEP 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY
UNTIL 300 PM MDT...

At 134 PM MDT, Doppler radar was tracking a developing strong
thunderstorm 10 miles southwest of Segundo, or 24 miles southwest of
Trinidad, moving northeast at 25 mph.

Dime size hail and wind gusts around 50 mph will be possible with
this storm.

Locations impacted include...
Trinidad, Cokedale, Starkville, Boncarbo, Segundo, Hoehne and Weston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3704 10506 3749 10451 3714 10410 3699 10462
      3699 10502
TIME...MOT...LOC 1934Z 236DEG 20KT 3702 10491
Special weather statement, Sep 17, 12:54 PM MST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Pueblo CO
154 PM MDT SUN SEP 17 2017

COZ067-068-071-074-075-172130-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Southern San Luis Valley CO-
Eastern San Juan Mountains Above 10000 Ft CO-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
154 PM MDT SUN SEP 17 2017

...SPECIAL WEATHER STATEMENT...

At 153 PM MDT, Doppler radar was tracking a developing strong
thunderstorm 11 miles northeast of Chama, moving east-northeast at
30 mph.

Half inch hail and winds around 50 mph will be possible with this
storm.

Locations impacted include...
Manassa, Sanford, La Jara, Antonito, San Luis, Romeo, Jaroso, San
Pablo, Sanchez Reservoir, Mesita, San Acacio, Fort Garland, Conejos,
Cumbres Pass, Bountiful, Ortiz, Chama and Garcia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3699 10647 3708 10654 3745 10542 3700 10525
TIME...MOT...LOC 1953Z 248DEG 32KT 3700 10643
Special weather statement, Sep 17, 1:10 PM MST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Pueblo CO
210 PM MDT SUN SEP 17 2017

COZ074-088-172145-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
210 PM MDT SUN SEP 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAS ANIMAS COUNTY UNTIL
345 PM MDT...

At 208 PM MDT, Doppler radar was tracking a developing strong
thunderstorm near Cokedale, or 5 miles west of Trinidad, moving
northeast at 25 mph.

Nickel size hail and wind gusts around 55 mph will be possible with
this storm.

Locations impacted include...
Trinidad, Cokedale, Starkville, Boncarbo, Model, Hoehne and Tyrone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3724 10473 3768 10406 3708 10406 3699 10454
TIME...MOT...LOC 2008Z 231DEG 22KT 3718 10462
Special weather statement, Sep 17, 2:25 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Pueblo CO
325 PM MDT SUN SEP 17 2017

COZ094-172215-
Eastern Las Animas County CO-
325 PM MDT SUN SEP 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAS ANIMAS COUNTY
UNTIL 415 PM MDT...

At 324 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles west of Kim, or 39 miles north of Des Moines, moving northeast
at 30 mph.

Nickel size hail, wind gusts up to 50 mph and brief heavy
rainfall will be possible with this storm.

This storm will remain over mainly rural areas of northeastern Las
Animas County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3719 10371 3734 10385 3763 10356 3764 10317
      3732 10312
TIME...MOT...LOC 2124Z 234DEG 26KT 3732 10369

mw
Special weather statement, Sep 17, 2:51 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
351 PM MDT SUN SEP 17 2017

COZ074-088-172245-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
351 PM MDT SUN SEP 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY
UNTIL 445 PM MDT...

At 350 PM MDT, Doppler radar was tracking a developing strong
thunderstorm near Segundo, or 13 miles southwest of Trinidad, moving
northeast at 30 mph.

Dime size hail and wind gusts around 50 mph will be possible with
this storm.

Locations impacted include...
Trinidad, Cokedale, Starkville, Boncarbo, Model, Segundo, Hoehne,
Tyrone and Raton Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3717 10481 3753 10406 3700 10405 3699 10483
TIME...MOT...LOC 2150Z 239DEG 26KT 3708 10473

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Las Animas

When
September 17, 2:51 PM MST to 2:56 PM MST
Where
Las Animas County, 4.78 mi SE of Ville Green
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
37.250, -103.460

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714751.